Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 19, 2002, 4:02 PM EDT for Wood County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2002, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 19, 2002, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Wood County, WV
The radar
The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
265 WUUS51 KRLX 192002 SVRRLX WVC107-192030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 402 PM EDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AND CENTRAL WOOD COUNTY IN WEST VIRGINIA... * UNTIL 430 PM EDT... * AT 356 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH OF PARKERSBURG...MOVING NORTHEAST AT 20 MPH. . PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:14 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 19, 3:14 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 314 PM EDT FRI JUL 19 2002 FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24 HOURS...THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** 314 PM EDT FRI JUL 19 2002 SHORT TERM (TONIGHT AND SATURDAY) BULK OF CONVECTION FIRING MAINLY NORTH OF I-64...NOT SURPRISING SINCE AREA TO THE SOUTH HAS BEEN WORKED OVER BY MORNING MCS. NOT EXPECTING MUCH SEVERE WEATHER IN TERMS OF WIND/HAIL SAVE A DOWNBURST OR TWO. FLOODING PROBLEMS SHOULD MAINLY BE CONFINED TO AREAS SUBJECTED TO TRAINING STORMS. SOUTHEAST OHIO HAS BEEN PARTICULARLY DRY LATELY. SURFACE FRONT SINKS SOUTHWARD TONIGHT AND SATURDAY. IT BECOMES MORE DIFFUSE AS TIME GOES ON...QUESTIONABLE AS TO WHETHER IT ACTUALLY GETS TOTALLY THROUGH THE CWA. TONIGHT LOOKS A LOT LIKE LAST NIGHT...WITH SHRA/TSRA POSSIBLE AT ANY TIME. COULD BE A MINIMUM IN ACTIVITY TOMORROW MORNING...BUT WILL NOT TRY TO TIME IT AS I AM NOT CONFIDENT WE WILL SEE ANY SIGNIFICANT DRY PERIOD. DEEP MOISTURE MOVES SOUTH TOMORROW AND NW FLOW ALOFT COMMENCES...ALONG WITH WARMER H500 TEMPS. ACTIVITY SHOULD NOT BE AS WIDESPREAD TOMORROW AFTERNOON...BUT CHANCE POPS STILL WARRANTED. MINOR CHANGES TO CLOUD/TEMP GRIDS OVERALL. WENT CLOSER TO COOLER MAV ON HIGHS TOMORROW...CRW IS STILL STRUGGLING TO REACH 80 THIS AFTERNOON. EXTENDED (SUNDAY THROUGH FRIDAY) DEEP MOISTURE TEMPORARILY GETS SHOVED SOUTH OF AREA IN SPITE OF FRONT HANGING AROUND AND DISSIPATING SATURDAY NIGHT AND SUNDAY...SO CHANCE OF RAIN MINIMAL SUNDAY. NEXT CHANCE OF SIGNIFICANT RAINS COMES LATER MONDAY INTO TUESDAY AS A COLD FRONT MOVES SLOWLY ACROSS. WILL GO WITH EURO MODELS AND HPC IN KEEPING THE FRONT AROUND WEDNESDAY THROUGH FRIDAY WITH A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. BELIEVE THE AVN/MRF IS TOO STRONG ON PUSHING FRONT THROUGH AND BRINGING DRIER AIR INTO AREA. ******************************************************************** 1040 AM EDT FRI JUL 19 2002 SHORTWAVE TRAVERSING CWA THIS MORNING CREATED A CONVECTIVE COMPLEX IN THE MOIST AIR...RESULTING IN SOME LOCALLY HEAVY RAINFALL TOTALS THIS MORNING...RESULTING IN A COUPLE OF FLOOD WARNINGS. RAIN HAS TAKEN MORE OF A STRATIFORM LOOK AND EMBEDDED CONVECTION HAS WEAKENED. STILL LOOKING FOR SCATTERED DEVELOPMENT THROUGH THE AFTERNOON. REDUCED POPS A BIT INTO CHANCE CATEGORY IN THE FAR S WITH THE WORKED-OVER BUT STILL MOIST AIRMASS. WILL KEEP LIKELY TO THE NORTH...DYING CONVECTIVE COMPLEX WILL LIKELY LAY DOWN AN OUTFLOW BOUNDARY FOR AFTERNOON INITIATION. MINOR CHANGES TO SKY/WX GRIDS AS WELL. HIGH TEMPS LOOK CLOSE AND WILL NOT CHANGE. CL ******************************************************************** 343 AM EDT FRI JUL 19 2002 THRU SUN... LEANING TOWARD...BUT NOT COMPLETELY BUYING...CAT POPS SHOWN FOR TODAY. PESKY WEEK OLD UPPER DISTURBANCE AND AVAILABLE MOISTURE SHOULD BE ENOUGH FOR NUMEROUS TRW BY THIS AFTERNOON. THIS SYSTEM SHOWN TO GRADUALLY PUSH EAST AND SOUTH WITH SOME KIND OF SFC FROPA THRU PART OF THE AREA SAT. ALTHO DEEP LEVEL MOISTURE SHOWN TO EXIT...RELUCTANT TO TOTALLY REMOVE TRW CHC EVEN N SAT WITH WEAK SFC PUSH AND LINGERING LOW LEVEL INSTAB/MOISTURE. SUNSET SHOULD TAKE CARE OF THINGS SAT NT...GOING DRY WITH WEAK HIGH PRESSURE BLDG IN BY SUN AM. WEAK RETURN FLO AND INSTAB (NOT MUCH SFC DRY PUSH AT ALL) SO CONCERNED ABOUT POPS AGAIN BY SUN AFTN MTNS AND SRN COUNTIES...MORE OR LESS AS PEGGED IN ONGOING PCKG AND IN AGRMNT WITH ISC. WOUND UP WITH FWC/MAV BLEND ON POPS FOR THE MOST PART...AND FWC/ETA BLEND ON HIGHS AND LOWS. TODAY SHOULD BE COOLEST BECAUSE OF CLOUDS AND SUNDAY WARMEST BECAUSE OF THE LACK THEREOF. LOWS LIKE PAST FEW NIGHTS TONIGHT (WARM)...THEN A LITTLE LOWER SAT NT WITH SOME CLEARING AND SLIGHTLY DRIER AIR. XTNDD: SUN NGT --> FRNT PUSHES FAR ENUF S COMBINED WITH WK H5 UPR LVL ANTICYCLONE... THAT STABLE AIR SHUD MV IN SUN NGT PROVIDING A BREAK FM THE MONOTONY OF SCT AFTN AND EVNG RT/TRW. H5 TROF DIGS S MON ALNG WITH A VEERING LLVL FLO SPELLS MORE MSTR AND INSTABILITY. WL KEEP CHC POPS MON THRU WED...BUT WL PLAY UP POPS AND CLDS TUES WITH APPCHNG FRNT. FCST SNDGS SHOW PWATS HOVERING ARND 1.5 TIL TUES WHEN DEEPER MSTR WITH FRNT ARRIVES...WHICH SHOOTS PWATS TO NR 2.0 BY 12Z TUES. 243 PM EDT THU JUL 18 2002 SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT) NOT MUCH IN THE WAY OF MAJOR CHANGES TO THE GOING GRIDS. EXTENDING CHANCE POPS ALL NIGHT...CONCERNED THAT SHRA/TSRA WILL CONTINUE WITH QUITE MOIST AIRMASS IN PLACE AND LOTS OF RIPPLES/BOUNDARIES AROUND. THERE MAY BE A BRIEF BREAK IN PRECIP TOMORROW MORNING AT MIN HEATING...BUT WILL NOT TIME IN ZONES. STILL PLENTY OF INSTABILITY AROUND WITH SOME UPPER LEVEL DIVERGENCE HELPING UVV VALUES. TOMORROW NIGHT LOOKS A LOT LIKE TONIGHT AS LAKES FRONTAL BOUNDARY REMAINS NORTH OF CWA WITH CONTINUED PW VALUES IN 1.5-1.8 INCH RANGE. DID NOT MAKE MANY CHANGES TO CLOUD/TEMP FIELDS. THINK FWC IS A BIT OVERDONE WITH HIGHS TOMORROW AS WE HAVE STRUGGLED TO CLIMB THROUGH THE 80S TODAY. EXTENDED (SATURDAY THROUGH THURSDAY) MODELS INDICATE A FEW FRONTS WILL TRAVERSE THE REGION DURING THIS PERIOD. SHOWERS SHOULD BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS NEAR THESE BOUNDARIES. HOWEVER...CAN NOT TOTALLY RULE OUT A STORM OR TWO JUST ABOUT ANYWHERE AT ANYTIME. CL/JSH .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/
In the hours before
Local storm report, Jul 19, 10:45 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1045 AM EDT FRI JUL 19 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1043 AM LYBURN WV FLOODING
07/19/02 LOGAN STREAMS OVER ROADS OR
IN BUILDINGS.
EVENT OCCURRED BETWEEN
1028 AM AND 1043 AMLocal storm report, Jul 19, 11:03 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1103 AM EDT FRI JUL 19 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0942 AM DANVILLE WV FLOODING
07/19/02 BOONE RTE 16 5 MILES SOUTH OF
DANVILLE HAD LOCALIZED
FLOODING WITH CREEKS OUT
OF THIER BANKS.
1020 AM WV FLOODING
07/19/02 BOONE TURTLE CREEK AND OTHER
ROADS ALONG RT 10 HAD
WATER OVER ROADS.
1020 AM WV FLOODING
07/19/02 LOGAN HOMES WASHED OFF
FOUNDATIONS ALONG RT 10 IN
LOGAN COUNTY.Special weather statement, Jul 19, 2:57 PM EDT, 1 hour 5 minutes before
OHZ086-191915- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 257 PM EDT FRI JUL 19 2002 SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS GALLIA COUNTY THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL HAVE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALIZED HEAVY RAIN. THE THUNDERSTORMS ARE MOVING NORTHEAST AROUND 20 MILES AN HOUR. FOR MORE WEATHER INFORMATION STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ./END
Local storm report, Jul 19, 3:04 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
304 PM EDT FRI JUL 19 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM MCARTHUR OH WIND DAMAGE
07/19/02 VINTON TWO TREES DOWN IN STRONG
WINDS. REPORTED BY VINTON
COUNTY SHERIFFS OFFICE.The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:17 AM EDT | Flash Flood Warning | RLX | Boone | 118 min |
| Jul 19, 9:37 AM EDT | Flash Flood Warning | RLX | Logan | 113 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.